|Do I need to change my medication cont.
Aug 9, 2006
I have had my latest blood test and am waiting for the results. Spoke to my Doctor who agreed that prehaps he should start me on a PI. What specific PI drug/s would you recommend that are newer and have less of the fat loss side effects. I will be taking them with Truvada. VL currently 200, CD4 240 18%. Six month ago VL>100,000 CD4 226 18%. Have been taking Sustiva and Truvada. Thank You
| Response from Dr. Young
Thanks for your follow up.
Basically, the popular options for switching to a boosted PI are three:
(1) Lopinavir/ritonavir (Kaletra)- the most extensively studied (including with tenofovir/FTC) and recommended by DHHS. Can be dosed once- or twice-daily, though tolerability of once-daily is not as good. New tablet formulation avoids need for refrigeration. Issues with cholesterol (but maybe less when given with tenofovir).
(2) Atazanavir (Reyataz)/ ritonavir (Norvir)- Popular new combo, 3 pills total once-dailly. Major distinction (compared with others) is the need to take with food and avoid anatacids, especially proton pump inhibitors, like omeprazole. Excellent lipid profiles; atazanavir levels are decreased by about 20-25% when given with tenofovir.
(3) Fosamprenavir (Lexiva, Telzir)/ritonavir. Another popular combo, can be dosed once- or twice-daily. Recently shown to be very similar to Kaletra in effectiveness (KLEAN study, stay tuned to the International AIDS Conference for details). Currently dosed 2 fosamprenavir with 2 ritonavir, though many doctors are using a lower dose of ritonavir (1 per day). No diet restriction.
Which PIs the best for you? Depends on your particular health situation, concomittant medications and the experience of your doctor. In our hands we've used them all and have sequentially favored 1, then 2, then 3, particularly as regimens have shifted to once-daily options.
I hope this is helpful. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra After Fingering Worried I Have HIV
- Chills After Mutual Masturbation Worried I Have HIV
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Groin Pain After Genital Rubbing Worried I Have HIV
- Groin Pain After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Itchy Testicles After Touching A Bloody Scab Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.